Many people experience adverse reactions to prescription and over-the-counter medication. Studies suggests that 15% of the UK population report adverse reactions to medication, but less than 5% of those reports are truly allergic reactions.
by Dr Adrian Morris
According to the British Society for Allergy and Clinical Immunology (BSACI), adverse drug reactions account for 6.5% of hospital admissions and prolong 15% of hospital stays. Non allergic drug reactions include headaches, diarrhoea, nausea, palpitations and muscle pains. While allergic drug reactions present with body itching, rashes, swelling (angioedema) and wheeze and these usually involve the immune system. Thankfully less than one per cent of allergic reactions will prove fatal.
Adverse reactions to drugs can be divided into three groups:
- Not related to the drug at all, but coincidental and due to factors other than the drug. For example, rashes, headaches or nausea associated with the disease being teated and not the medication.
- Side effect reactions: from taking too much and those due to interactions between other medications taken at the same time (called Type A drug reactions).
- Less common and unpredictable reactions: many are allergic reactions that involve the immune system and they may be either immediate or delayed (called Type B drug reactions)
Which drugs cause allergies?
Allergic reactions may vary from minor rashes to severe anaphylactic immune reactions with body swelling such as seen with penicillin, blood transfusions and intravenous drip fluids.
Some medicines can cause a histamine release in the body by a non-immune mechanism and for which there are no diagnostic blood tests available. Such medications include aspirin and anti-inflammatory drugs, morphine and the opiate family, anaesthetics and some radio-contrast fluids given intravenously during x-ray.
Common medications causing allergies:
- many antibiotics – penicillin, sulphonamides, tetracycline, chloramphenicol, quinolones and cephalosporins
- heart and blood pressure drugs – ACE inhibitors, quinidine, amiodarone, methyldopa
- anaesthetic drugs – muscle relaxing drugs, thiopentone, halothane
- morphine-type opiates – morphine, pethidine and codeine
- aspirin-related drugs – diclofenac, ibuprofen, naproxen, indomethacin
- cancer chemotherapy drugs – cisplatin, cyclophosphamide, methotrexate
- antiseptic solutions – chlorhexidine, iodine
- vaccines such as tetanus toxoid and diphtheria vaccine
- preservatives and colourings in medication such as sulphites, benzoates, parabens and tartrazine
- anti-epileptic, anti-tuberculosis medication, heparin, insulin, enzymes and latex
Often reported but in fact rare are allergic reactions to dental local anaesthetics which are usually adverse reactions to the additives (sulphites or parabens) or a side effect of the adrenaline (especially if the anaesthetic is inadvertently injected into a vein instead of the skin tissue)
Drug allergy symptoms
Most allergic reactions occur rapidly and involve measles-like itchy rashes or urticaria with swelling (angioedema). A severe life-threatening reaction may involve fever, joint pains and generalised skin blistering on the skin, in the mouth and on the eyes with peeling (Toxic Epidermal Necrolysis and more severe Stevens-Johnson Syndrome). A drug allergic reaction may occasionally progress to life threatening anaphylaxis and even death. Delayed reactions can develop up to 2 weeks after drug exposure with generalised dermatitis and damage to vital organs such as the kidneys, liver and blood cells. Some medications can cause a “Fixed drug eruption” with a patch of rash occurring at the same spot every time that particular drug is taken.
Drug allergy treatment
Treatment involves immediately stopping the implicated medication, followed by strong antihistamine medication. In cases of anaphylaxis, the prompt use of an adrenaline injection and steroids is life saving. Many medications are chemicals and not protein, so have to bind with a body protein to cause an allergic reaction (this protein is called a hapten). The drug/hapten complex then triggers off an allergic reaction in the body. As a consequence these reactions are very difficult to check on skin or blood testing. Blood testing for drug allergies cannot be relied upon and there are many false negative tests. Sometimes the drug will only cause a reaction under specific circumstances (for example if amoxicillin is given in Glandular fever it may trigger a generalised rash, while tetracycline antibiotics in association with direct sun exposure may trigger a rash). To confirm a medication allergy, initially intradermal skin testing has to be performed, followed by a specific Drug Challenge test in a hospital. This procedure is very time consuming and expensive and may trigger a more severe allergic reaction. In anaphylaxis, there is a blood protein enzyme called Tryptase released, which can be measured and if done immediately will confirm that an allergic reaction has taken place. Patch tests on the skin can test sensitivity to certain skin medications and additives such as local anaesthetics, sulphur dioxide, sodium benzoate, benzylkonium chloride, lanolin and the paraben preservatives.
Preventing drug allergies
If you are allergic to a group of drugs such as penicillin or aspirin, then all other members of that group should be avoided unless a negative challenge tests have been performed. When allergic to penicillin, we recommend the Erythromycin group of antibiotics instead. The same goes for allergy to anti-inflammatory medication such as ibuprofen – only use paracetamol for pain relief (although on rare occasions, some people may also be allergic to paracetamol).
Occasionally when it is vital that a Penicillin-allergic person receives Penicillin, then “Rush” Penicillin Immunotherapy or desensitisation may be undertaken in a hospital ITU unit. This involves injecting the person with penicillin, starting with minute traces and every few minutes doubling the dose until a state of Penicillin tolerance is achieved and they can then safely be administered full dosages of penicillin. This is obviously a dangerous procedure, but when the health risks of the disease outweigh the allergy, it may become necessary.
Latex protein from the rubber tree has many everyday uses especially in the medical environment. Latex allergy now affects over 10% of healthcare workers and can cause allergic conjunctivitis, contact dermatitis, hives, allergic rhinitis, asthma and even anaphylaxis within minutes of exposure. There are a number of different latex proteins to which you can react, testing can be done by RAST blood tests, skin prick tests with latex extracts and challenge tests with latex-containing goods. Reactions may occur when blowing up a rubber balloon or wearing rubber gloves or perhaps even using a latex condom. Latex can be found in rubber handles, gloves, shoes, baby bottle nipples, dummies, clothing elastic and a host of medical equipment. Fortunately there are a number of alternative products such as Nitrile, Vinyl or plastic which are latex-free and latex is slowly being phased out of rubberised goods. To make matters worse, some people are so highly sensitive to Latex that they develop allergies to latex related foods such as Avocado, Kiwi, Banana and Chestnuts. If you have a latex allergy, make sure that you inform your GP, Dentist, and Surgeon as well as wear a Medic Alert bracelet.
Salicylate (aspirin) intolerance
In certain predisposed people, Aspirin and related non-steroidal anti-inflammatory medications (ibuprofen, diclofenac, mefenamic acid and indomethacin) can cause allergy-like reactions by blocking a certain chemical pathway in the body. This leads to an excessive production of “leukotriene” inflammatory chemicals in the blood of aspirin “sensitive” individuals. These leukotrienes can trigger off asthma attacks in adults, cause urticaria (hives) and angioedema (swelling) as well as encourage the growth of nasal polyps which block the nose and cause chronic rhinitis. About 20% of asthmatic adults are sensitive to aspirin.